Transient esophageal motor dysfunction with dysphagia was observed in a 62-year-old man receiving vincristine-containing chemotherapy for non-Hodgkin's lymphoma. Neurological examinations, including muscle strength of extremities, deep tendon reflexes and cranial nerves, were normal. However, the patient complained of severe numbness in the fingertips and toes. The results of esophagogram and esophagoscopy were unremarkable. However, a significantly prolonged esophageal transit time was observed. Vincristine was considered as the causative agent. Empirical vitamin and metoclopramide were prescribed for his neurological symptoms but there was no improvement. The symptoms of dysphagia subsided spontaneously 2 weeks later. However, prompt recurrence of severe dysphagia was observed again after administration of the second and third courses of treatment, which again disappeared upon discontinuation of the drug. Peripheral nerves and the gastrointestinal tract are often affected by vincristine. Common gastrointestinal tract symptoms of vincristine neuropathy may be colicky abdominal pain and constipation. However, vincristine-induced esophageal motor dysfunction with dysphagia is uncommon but generally reversible. The oncologist and chemotherapist should be aware of this complication.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging
- Cancer Research